What Health Supplement Can Cause Cyanide Poisoning?

In society nowadays, we are encouraged to take health supplements because our diets may not meet the requirements our body needs. There are many claims about what supplements to take and how they can be good for you. But in some cases, too much of such things can cause a food safety scandal.

Recently, a 67 year old man went into a Melbourne hospital for a routine surgery. During the process, doctors were baffled as to why the fit and healthy pensioner was ill. He didn’t smoke but had low levels of oxygen in his red blood cells. This is something that is usually a symptom of a serious illness such as lung disease, anaemia and heart disease.

After discussion with the man, the doctors discover that the gentleman has been self-medicating himself with apricort kernels. He read that the kernel extract would prevent his cancer from recurring.

The Apricot Kernel Health Supplement Phenomenon

Apricot kernels were a popular ‘superfood’ in early 2016, until it was debunked by medical experts. They warned that the seed’s high levels of amygdalin, a substance which the human body converts into the toxic chemical, cyanide.

Since then, medical experts have placed limits on kernel consumption. More than two a day will make an adult go over the safe level of cyanide. It will cause dizziness, breathing difficulties, joint and muscle pains and, ultimately, death, according to Australia’s food safety watchdog.

Do you need to do more research about the health supplement fads spread around the world? What ways can you make sure you are taking the right superfood?

If you would like more information on this topic or get the source URL for this article, then email us at sales@onsolution.com

Category: Food and Safety

Tags:

Article by: Natalie Wan